Minnesota, 2020

Hail in Minnesota, June 2, 2020

June 2, 2020 · NWS FGF · 1 event in 1 county or zone

A series of strong to severe thunderstorms tracked to the east-northeast through Grant County, Minnesota, during the morning of June 2nd. One storm produced quarter sized hail east of Herman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A series of strong to severe thunderstorms tracked to the east-northeast through Grant County, Minnesota, during the morning of June 2nd. One storm produced quarter sized hail east of Herman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 9:03 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 2, 9:03 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1003 AM CDT Tue Jun 2 2020

.UPDATE...
Issued at 952 AM CDT Tue Jun 2 2020

Line of showers and thunder continues to push to the east at
around 50mph across the southern valley. MUCAPE gradient is along
the SD/ND border this morning will keep storms along this axis to
the east with a trend towards stronger activity south of the
warning area through the rest of the morning into early afternoon.
To the north a few showers are expected as area of broad synoptic
lift on the right entrance region of jet streak pushes through.

UPDATE Issued at 851 AM CDT Tue Jun 2 2020

Put out a quick update for storms moving into southeastern ND. So
far the storms are weaker than when they were further west, but
bumped up POPs to likely in Ransom and Sargent counties.

UPDATE Issued at 644 AM CDT Tue Jun 2 2020

Fairly decent amount of showers and a few thunderstorms moving
through western ND. Some of the cells south of BIS have become
rather robust, which not many of the CAMs are handling very well.
NAMNest is perhaps the most close to reality. Did bump up POPs a
bit for the rest of the morning coming into eastern ND.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 328 AM CDT Tue Jun 2 2020

Shower and thunderstorm chances and strength have been the primary
forecast issues for the period.

Shortwave trough currently entering southern Saskatchewan and
Montana will progress eastward into ND today. There is some decent
shower activity over eastern MT out ahead of the shortwave, and
CAMs show it holding together long enough to enter our
northwestern CWA later this morning. Think that anything reaching
the ground will be very light, but included some low POPs in the
Devils Lake Basin for later this morning. For later this
afternoon, there is two main vorts, one through southern Canada
and other over SD into MN. The southern weak shortwave will impact
the surface boundary and high instability further to our south.
With northwest winds over our area and dew points in the 40s and
50s, instability will be much less impressive. The RAP has around
500 J/kg in our far south, and the NAM not much CAPE at all. Some
of the high resolution ensemble members are a bit more bullish,
with HREF showing a few updraft helicity tracks into our far
southwestern counties. Not super impressed with our severe
chances, but will continue to keep some POPs in our south and a
bit of a shower mention in the far north with the Canadian
shortwave.

Tonight, conditions should be pretty quiet with brief upper
ridging and a slightly cooler air mass over the area. Another
shortwave will move into southern Saskatchewan Wednesday, pushing
a surface trough into central North Dakota. Temps will be similar
to Tuesday with highs in the upper 70s to low 80s. Winds will be
turning to the south ahead of the trough axis, but moisture return
does not seem too impressive except right along the boundary.
Think that most activity will be to our west before 00Z Thursday,
so will keep POPs minimal through Wednesday afternoon.

.LONG TERM...(Wednesday night through Monday)
Issued at 328 AM CDT Tue Jun 2 2020

There will be a couple of periods of active weather during the long
term period.  A cold front moves across the region Wednesday evening
and overnight, with convection possible mainly within and east of
the Red River Valley.  The second period will be this coming
weekend, with chances for precipitation increasing throughout the
day Saturday and widespread showery activity Saturday night.

Wednesday night...cold front moves across valley during the evening
hours and showers and some claps of thunder are possible overnight.
The strongest storms should remain west of the area (SW North
Dakota).

Thursday and Friday...a few lingering showers or storms possible
across the south on Thursday before dry weather dominates Thursday
night through Friday evening.  Some breezy winds are possible across
northeast North Dakota Thursday afternoon, but remainder of the
period should be nice weather with highs in the mid to upper 70s.

Weekend...precipitation increases with precipitable water values
increasing throughout the weekend.  An upper ridge slides east of
the area, setting up SW flow aloft into the Dakotas. Ensembles
indicate Saturday night PWATs AOA 1.5 inches, especially over the
southern valley. Ensembles also indicating a good probability for a
decent H850 jet overnight Saturday into Sunday morning.  This has
potential to bring some decent rain showers (and storms) across the
area. Also can expect some breezy southeast winds west of the
valley, expanding into the southern valley Saturday night.

Mon and Tue...chances for showers/storms across area continue into
next week, however much lower confidence than during the weekend. SW
flow pattern does continue while upper low lifts into western CA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 644 AM CDT Tue Jun 2 2020

VFR conditions with increasing high clouds today. Some showers and
a few thunderstorms over western ND will move east, but not
confident enough in them getting close to the airports to include
in the TAFs at this point. Winds will increase to around 10 kts
out of the northwest, then become light and variable again by this
evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JR
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 2, 2:56 AM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 AM CDT Tue Jun 2 2020

MNZ029>031-040-NDZ049-052-053-030900-
Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent-
Richland-
356 AM CDT Tue Jun 2 2020

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a risk for some isolated severe thunderstorms Tuesday.
The better chances will be over South Dakota and central
Minnesota, but a few storms with hail up to an inch and wind gusts
to 60 mph could move into far southeastern North Dakota and west
central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances exist through the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-054-030900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
356 AM CDT Tue Jun 2 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances exist through the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 2, 7:29 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
829 AM CDT Tue Jun 2 2020

NDZ049-052-021430-
Sargent ND-Ransom ND-
829 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM AND SARGENT COUNTIES UNTIL
930 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of the city of Lamoure, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9801 4658 9803 4663 9758 4663 9728
      4600 9726 4599 9723 4594 9723
TIME...MOT...LOC 1326Z 264DEG 42KT 4628 9840

CJ
Special weather statement, Jun 2, 11:02 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1202 PM CDT Tue Jun 2 2020

MNZ040-021730-
Grant MN-
1202 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 1230 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herman, or 34 miles south of Fergus Falls, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Norcross, Erdahl and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9625 4594 9626 4600 9627 4610 9577
      4593 9577 4593 9576 4576 9576 4576 9625
TIME...MOT...LOC 1702Z 258DEG 49KT 4578 9613

CJ

The radar

The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
June 2, 11:15 AM CST to 11:25 AM CST
Where
Grant County, 8.3 mi W of Hoffman
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -95.970

Pea to quarter sized hail fell at the White Horse Ranch east of Herman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886188.